Georgia, 2024

Damaging Winds in Georgia, August 18, 2024

August 18, 2024 · NWS CHS · 7 events in 3 counties and zones

Strong instability, moderate levels of downdraft CAPE, ample bulk shear and a passing mid-level shortwave led to an environment supportive of strong/severe thunderstorms upstream, before activity entered Southeast Georgia with a cold front during evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strong instability, moderate levels of downdraft CAPE, ample bulk shear and a passing mid-level shortwave led to an environment supportive of strong/severe thunderstorms upstream, before activity entered Southeast Georgia with a cold front during evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 18, 7:06 PM EST, 32 minutes earlier.

Area forecast discussion, Aug 18, 7:06 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
806 PM EDT Sun Aug 18 2024

.SYNOPSIS...
A cold front will move through the area tonight. High pressure
will then gradually build in from the north through the
remainder of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Early this evening: Attention is focused on the incoming cluster
of thunderstorms that will enter our interior southeast Georgia
counties shortly. This cluster of storms is moving quickly to
the southeast and is entering a completely untapped environment.
Ahead of the storms, MLCAPE values are on the order of
1,500-2,000 J/kg with impressive DCAPE in the 1,000-1,500 J/kg
range. Given that temperatures are still in the upper 80s and
low 90's, it will take some time for the atmosphere to decouple
and we should maintain a damaging wind threat all the way to the
coastline. Based on the movement of these storms, the best
chance for rain and severe weather will spread down through
Statesboro and eventually into the Savannah and possibly even
the Beaufort area. As of now, these storms are expected to
remain south of the Charleston area. Coordination with the Storm
Prediction Center determined that the Severe Thunderstorm Watch
would not go to the coast as of yet, and would be locally
expanded later on if we thought the threat would extend that
far.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
The mid-levels will consist of a strong trough hovering over
the East Coast. At the surface, the cold front should be located
over or in the vicinity of our area at daybreak Monday. It'll
become located off the Southeast Coast by the evening, where
it's expected to stall and meander offshore through Wednesday.
Meanwhile, broad High pressure centered well to our northwest
Monday morning will gradually move over the Great Lakes region
by later Wednesday. Its southeastern periphery will extend into
our region. The High will bring drier conditions into our area
in the form of lower PWATs and dewpoints. However, higher
moisture values should remain pooled along the coast and just
offshore. The long-range CAMs and synoptic models hint at
isolated convection along the immediate coast Monday and Tuesday
afternoons, with inland locations probably staying dry. Both of
those evenings and overnights should be dry everywhere. On
Wednesday, convective coverage could increase a bit, mainly
along coastal GA. The threat for widespread severe thunderstorms
is low all three days. Highs will trend lower each day. They'll
be in the lower to middle 90s on Monday, the upper 80s to lower
90s on Tuesday, and the mid to upper 80s on Wednesday. It'll
remain cooler at the beaches each day. Lows Monday night will be
in the upper 60s far inland to the lower/middle 70s closer to
the coast. Lows Tuesday night will be in the middle 60s far
inland to the middle 70s at/near the beaches.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The mid-level trough over the East Coast Wednesday night will
gradually lift to the northeast into Friday, leaving weak
troughing over the Southeast U.S. High pressure over the
Southern Plains on Saturday will build into a trough over the MS
River Valley on Sunday. Surface High pressure centered over the
Great Lakes region Wednesday night will shift eastward,
becoming located to our north by Friday. This will form a wedge
pattern, before the High shifts offshore during the weekend.
Expect isolated to maybe scattered convection along the coast
Thursday, with scattered convection more likely Friday through
Sunday afternoons. High temperatures will be several degrees
below normal on Thursday, then gradually warm into the weekend.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
For the 00z TAF's, the main concern revolves around
thunderstorms moving into southeast Georgia and the potential
arrival at KSAV. We have timed this in to the TAF for 01-02z,
and will adjust as needed with amendments. A brief period of IFR
conditions will be possible, as well as gusty winds with the
outflow. These storms should stay south of KCHS and KJZI.

Otherwise, these storms will shift offshore late this evening
and VFR conditions should prevail through the rest of the 00z
TAF period.

Extended Aviation Outlook: Mainly VFR. There are low probabilities
of flight restrictions due to convection Wednesday through Friday
afternoons, mainly for coastal GA.

&&

.MARINE...
Tonight, the pressure gradient ahead of an approaching cold
front will gradually steepen this evening. Winds across the
Charleston County near shore waters and outer GA waters are
forecast to increase from the southwest, with gusts to 25 kts.
Elsewhere across the marine zones, winds will increase to 15-20
kts. Seas should gradually build to 3-5 ft, with occasional 6 ft
seas across portions of the outer GA and nearshore Charleston
County waters tonight. A Small Craft Advisory has been issued
for the Charleston County and outer GA waters for tonight. In
addition, strong to severe storms may push off the coast late
this evening. Special Marine Warnings may be needed.

Extended Marine: Conditions will improve on Monday as a weak
cold front initially over or near the vicinity of the coastal
waters shifts further offshore into the evening and overnight.
The front should stall further offshore on Tuesday, where it's
expected to meander through mid to late week. On Tuesday, winds
will shift to the NE, then remain there through the remainder of
the week as High pressure inland builds from the north. A surge
in both winds and seas is expected Wednesday night into
Thursday night as a modest pressure gradient will be in place
over the waters. Small Craft Advisories could be needed for most
of the marine zones during this time period.

Rip Currents: Long period swell around 11 seconds will
gradually subside, but continue to bring impacts to the coast. A
Moderate Risk of rip currents is in effect for all of our
beaches on Monday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 8 AM EDT Monday for AMZ350-374.

&&

NEAR TERM...BSH
SHORT TERM...
LONG TERM...
AVIATION...BSH
MARINE...NED
Hazardous weather outlook, Aug 18, 2:19 PM EST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
319 PM EDT Sun Aug 18 2024

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
191930-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
319 PM EDT Sun Aug 18 2024

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Scattered showers and thunderstorms will
impact the region this evening ahead of a cold front. A few of these
storms could become severe with damaging winds in excess of 60 mph.
Frequent cloud-to-ground lightning and locally heavy rainfall capable
of producing minor flooding of low-lying and poor drainage areas
could also occur. The risk for severe thunderstorms will remain until
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ117-119-139-141-SCZ048>051-191930-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
319 PM EDT Sun Aug 18 2024

...HIGH RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.

Severe Thunderstorms: Scattered showers and thunderstorms will
impact the region this evening ahead of a cold front. A few of these
storms could become severe with damaging winds in excess of 60 mph.
Frequent cloud-to-ground lightning and locally heavy rainfall capable
of producing minor flooding of low-lying and poor drainage areas
could also occur. The risk for severe thunderstorms will remain until
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Rip Currents: There is a moderate risk of rip currents for all
beaches Monday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-352-354-374-191930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
319 PM EDT Sun Aug 18 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Scattered showers and thunderstorms will
impact the coastal waters this evening ahead of a cold front. A few
of these storms could produce winds in excess of 35 knots. Frequent
cloud-to-waters lightning and locally heavy rainfall capable of
producing visibilities 1 NM or less could also occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Aug 18, 6:45 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Charleston SC
745 PM EDT Sun Aug 18 2024

GAZ087-088-099-100-190015-
Bulloch-Candler-Jenkins-Screven-
745 PM EDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, BULLOCH,
JENKINS AND CANDLER COUNTIES...

At 745 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles northwest of
Garfield to near Swainsboro, and moving east at 45 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Metter, Millen, Butts, Portal, Pulaski, Register, Rocky Ford, and
Woodcliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3244 8219 3247 8218 3252 8215 3256 8208
      3254 8203 3260 8200 3266 8208 3282 8215
      3280 8167 3228 8190 3239 8222
TIME...MOT...LOC 2345Z 284DEG 41KT 3273 8216 3256 8242

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BSH
Special weather statement, Aug 18, 7:22 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Charleston SC
822 PM EDT Sun Aug 18 2024

GAZ088-099>101-114-115-190100-
Evans-Bulloch-Candler-Tattnall-Screven-Effingham-
822 PM EDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, EVANS,
BULLOCH, CANDLER, EFFINGHAM AND TATTNALL COUNTIES...

At 822 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Portal to
Metter to near Oak Park, and moving east at 30 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Statesboro, Metter, Claxton, Brooklet, Hagan, Portal, Collins, and
Cobbtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3239 8222 3243 8212 3262 8187 3259 8137
      3228 8164 3211 8205 3217 8219 3218 8218
      3223 8221 3234 8224 3235 8225
TIME...MOT...LOC 0022Z 290DEG 28KT 3249 8193 3241 8205 3230 8232

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BSH

The radar

The Charleston,SC radar (KCLX), 63 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
August 18, 7:38 PM EST
Where
Screven County, 0.9 mi SE of Dover
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.570, -81.710

The Screven County 911 Call Center reported a tree down on Statesboro Highway near the intersection with Dover Road.

Thunderstorm Wind, Bulloch

When
August 18, 7:45 PM EST
Where
Bulloch County, 1.81 mi NE of Statesboro Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.500, -81.710

The Bulloch County 911 Call Center reported a tree down on Clito Road near the intersection with Franklin Road.

Thunderstorm Wind, Screven

When
August 18, 7:45 PM EST
Where
Screven County, 2.43 mi WSW of Capitolo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.620, -81.640

The Screven County 911 Call Center reported a tree down on Jarrell Pond Road near the intersection with Stoney Pond Road.

Thunderstorm Wind, Bulloch

When
August 18, 7:57 PM EST
Where
Bulloch County, 0.58 mi W of Brooklet Davis Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.380, -81.730

The Bulloch County 911 Call Center reported a tree down on South Wynn Road near the intersection with Shaw Road.

Thunderstorm Wind, Chatham

When
August 18, 9:06 PM EST
Where
Chatham County, 2.72 mi NE of Ft Screven
Measured
56 kt (64 mph) measured gust
Reported by
Other Federal Agency
Coordinates
32.030, -80.900

The NOS tide gauge at Fort Pulaski measured a 64 mph wind gust.

Thunderstorm Wind, Chatham

When
August 18, 9:51 PM EST
Where
Chatham County, 0.69 mi S of Savannah Beach
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
31.990, -80.850

The Weatherflow site at Tybee South (XTYE) measured a 65 mph wind gust.

Thunderstorm Wind, Chatham

When
August 18, 9:51 PM EST
Where
Chatham County, 1.38 mi N of Savannah Beach
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.020, -80.850

A resident reported a large oak tree down on the 120 Block of Eagles Nest Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212233, 1212235, 1212236, 1212237, 1212240, 1212247, 1212254.